Alert archive / South Carolina / Special Weather Statements in 2020

Special Weather Statement, NWS Columbia, SC

August 6, 2020Bamberg County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 6, 2020, 3:48 PM EDT for Bamberg County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2020, 3:48 PM EDT (19:48 UTC)
Expired
Aug 6, 2020, 4:30 PM EDT
In force
42 min
Issued by
NWS Columbia, SC

County Bamberg County, SC

The radar

The Charleston,SC radar (KCLX), 51 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1967 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1967 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS82 KCAE 061948
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
348 PM EDT Thu Aug 6 2020
 
SCZ041-062030-
Bamberg SC-
348 PM EDT Thu Aug 6 2020

...Strong Thunderstorms Will Impact Portions of southern Bamberg
County Until 430 PM EDT....

At 348 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Rivers Bridge State Park, or 12 miles south
of Bamberg, moving northeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive 
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately.

Some locations in the path of this storm include...
Bamberg, Rivers Bridge State Park, Ehrhardt and Olar. 

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3305 8110 3306 8113 3314 8121 3334 8105
      3315 8084 3312 8089 3310 8089 3308 8092
      3310 8094 3303 8108
TIME...MOT...LOC 1948Z 224DEG 9KT 3312 8109 

$$

fwa

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:50 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 6, 2:50 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
250 PM EDT Thu Aug 6 2020

.SYNOPSIS...
Increasing moisture along with an upper level trough will
result in scattered showers and thunderstorms mainly during the
afternoon and evening. Some drying over the weekend but
temperatures will be above normal into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper level trough axis will remain west of the area tonight
while a weak inverted trough lingers over the Carolina Piedmont.
Scattered to numerous showers and thunderstorms will persist
across much of the area through the early evening hours, with
convergence along the surface trough and plenty of instability
in place. There will be the potential for a few severe
thunderstorms, with damaging winds the primary threat given dry
air aloft and DCAPE values around 1200 J/kg. The slow moving
nature of the storms will also pose a heavy rain/localized
flooding threat. The area is outlined in a Marginal Risk for
both severe thunderstorms by SPC and heavy rainfall by WPC.

Isolated showers and thunderstorms will likely linger through
the overnight hours as short wave energy embedded within the
southwest flow aloft crosses the area. Clouds will certainly
linger, and lower ceilings are expected to develop later
tonight. Temperatures will be seasonably mild tonight, with
lows ranging from 70-75.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday and Friday night: Upper level trough axis will remain
from the west, keeping the region within a southwest flow
aloft. At the surface, a weak front/boundary appears to remain
nearly stationary across the Piedmont. Moisture advection along
and east of the boundary, combined with surface convergence and
a short wave disturbance aloft will support numerous showers and
thunderstorms across much of the area in the afternoon and
early evening, although isolated convection is a possibility
even in the morning hours. Isolated pulse severe thunderstorms
are possible, with damaging winds the primary threat. High
temperatures should be around 90 or in the lower 90s, kept down
by cloud cover and afternoon precipitation.

The focus for isolated convection appears to shift to the
eastern portions of the forecast area during the nighttime hours
along with the surface boundary. Expect lows to once again be in
the 70-75 degree range.

Saturday and Saturday night: The upper trough axis will shift
eastward while lifting north of the area atop of a ridge
building from the western Atlantic. A weak surface trough
appears to be in place across the area. Overall, the coverage of
showers and thunderstorms should be a bit lower than previous
days, but still expect isolated to scattered convection in the
afternoon and early evening, with the greatest coverage across
the eastern Midlands. Temperatures should be a bit warmer, with
highs in the lower 90s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The flow aloft appears to be rather zonal into early next week,
before ridging expands over the area from the western Atlantic
toward the middle of the week. Overall a more typical summertime
pattern, with weak lee side troughing in place inland. Expect
mainly diurnally driven scattered showers and thunderstorms each
day through the period, along with slightly above normal
temperatures.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Plenty of moisture remains in the forecast area with most
terminals lifting from MVFR to VFR ceilings this afternoon.
Significant rainfall that occurred yesterday at AGS and DNL has
resulted in fog slowly dissipating into a haze layer trapped in
the Savannah River basin...with resulting patchy MVFR areas that
likely will linger until 20-21Z.

Thunderstorms will develop this afternoon in a warm, moist airmass.
Convective coverage is expected to be high enough to warrant mention
via TEMPOs in all TAFs. Periodic restrictions from thunderstorms,
including gusty winds, will be possible at all TAF sites through the
evening. Although activity should diminish overnight, we cannot rule
out a few lingering thunderstorms through the remainder of the TAF
period. Expect light S or SE surface winds for much of the forecast
period. Overnight, MVFR-IFR ceilings are expected to redevelop along
the base of a mixed layer and 20-kt low level jet. Significant
visibility restrictions are not expected, but ceilings are certain.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in mainly
diurnally driven convection as well as late night/early morning
fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 6, 2:58 PM EDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
258 PM EDT Thu Aug 6 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
071900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
258 PM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening especially across the north Midlands and Pee Dee. Damaging
winds are the main threat.

Slow moving thunderstorms producing heavy rainfall could result in
localized flooding through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Marginal risk of severe thunderstorms Friday afternoon and evening.
Damaging winds are the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 1:43 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
143 PM EDT Thu Aug 6 2020

GAZ077-SCZ035-061815-
Burke GA-Barnwell SC-
143 PM EDT Thu Aug 6 2020

...Strong Thunderstorms Will Impact Portions of east central Burke
and southwestern Barnwell Counties Until 215 PM EDT....

At 142 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Millett, or 7 miles southeast of
Plant Vogtle, moving east at 20 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Frequent cloud to ground lightning is also expected with this
thunderstorm.

Some locations in the path of this storm include...
Snelling and Girard.

LAT...LON 3295 8170 3312 8178 3331 8149 3312 8141
      3316 8154 3310 8162 3305 8157 3306 8156
      3304 8156 3305 8154 3304 8154
TIME...MOT...LOC 1742Z 250DEG 15KT 3306 8167

fwa
Special weather statement, Aug 6, 2:03 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
203 PM EDT Thu Aug 6 2020

SCZ016-061845-
Chesterfield SC-
203 PM EDT Thu Aug 6 2020

...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 245 PM EDT....

At 203 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Cheraw State Park, or over Cheraw, moving
northeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crop is possible. Damage to windshields is
           unlikely. Localized, minor flooding of low lying and poor
           drainage areas is also possible.

Some locations in the path of this storm include...
Cheraw, Cheraw Municipal Airport, Cheraw State Park, Northeastern
Technical College and Cheraw Fish Hatchery.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

LAT...LON 3460 7981 3456 7982 3452 8000 3469 8007
      3475 7990 3468 7986 3466 7983 3465 7980
      3464 7980 3461 7978
TIME...MOT...LOC 1803Z 245DEG 17KT 3466 7991

fwa
Special weather statement, Aug 6, 3:03 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
303 PM EDT Thu Aug 6 2020

SCZ021-022-116-061930-
Fairfield SC-Southern Lancaster SC-Kershaw SC-
303 PM EDT Thu Aug 6 2020

...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...Southern Lancaster and central Kershaw Counties Until 330
PM EDT....

At 303 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lake Wateree
State Park to near Lake Wateree Dam, moving northeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Lancaster, Camden, Lake Wateree Dam, Kershaw, Elgin, Heath Springs,
Lugoff, Westville, Longtown, Cassatt, Liberty Hill, Lake Wateree
State Park, North Central High School, Bell Town Fire Station,
Dekalb, North Towne Square Shopping Center, Mitford, Faith Christian
School, Midway Elementary School and Pine Grove Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes Interstate 77 between mile markers 44 and 48.

LAT...LON 3472 8074 3439 8034 3420 8070 3448 8104
      3455 8096 3454 8088 3457 8087 3460 8089
TIME...MOT...LOC 1903Z 237DEG 20KT 3446 8094 3428 8072

fwa
Special weather statement, Aug 6, 3:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
348 PM EDT Thu Aug 6 2020

SCZ041-062030-
Bamberg SC-
348 PM EDT Thu Aug 6 2020

...Strong Thunderstorms Will Impact Portions of southern Bamberg
County Until 430 PM EDT....

At 348 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Rivers Bridge State Park, or 12 miles south
of Bamberg, moving northeast at 10 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Bamberg, Rivers Bridge State Park, Ehrhardt and Olar.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3305 8110 3306 8113 3314 8121 3334 8105
      3315 8084 3312 8089 3310 8089 3308 8092
      3310 8094 3303 8108
TIME...MOT...LOC 1948Z 224DEG 9KT 3312 8109

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:50 AM EDTAreal Flood AdvisoryCAEClarendon115 min
Aug 6, 1:43 PM EDTSpecial Weather StatementCAEBarnwell32 min
Aug 6, 2:03 PM EDTSpecial Weather StatementCAEChesterfield42 min
Aug 6, 2:15 PM EDTSevere Thunderstorm WarningCAEChesterfield30 min
Aug 6, 3:03 PM EDTSpecial Weather StatementCAEKershaw, Lancaster27 min
Aug 6, 3:22 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster38 min
Aug 6, 4:49 PM EDTSpecial Weather StatementCAELee26 min
Aug 6, 4:54 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee36 min
Aug 6, 6:05 PM EDTAreal Flood AdvisoryCAELexington, Richland115 min
Aug 6, 6:22 PM EDTSpecial Weather StatementCAEMcCormick23 min
Aug 6, 6:56 PM EDTSpecial Weather StatementCAEFairfield34 min
Aug 6, 6:58 PM EDTFlash Flood Warning Considerable damage threatCAELexington, Richland3 hr
Aug 5, 9:33 PM EDTSpecial Weather StatementCAEBurke42 min
Aug 6, 7:14 PM EDTSpecial Weather StatementCAEBurke61 min
Aug 6, 7:34 PM EDTAreal Flood AdvisoryCAEBurke111 min

Nearby

Special Weather Statements in South Carolina, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.